|effexor vs. prozac
Jun 25, 2003
I read your response regarding effexor vs. prozac. I have been on Prozac for over 15 years and have in recent months become more anxious, depressed, and lethargic. I am sleeping anywhere from 9-11 hours a night and could sleep more. I currently take 30 mg. of Prozac daily and was wondering if you thought it might be a good idea to switch to a different medication. Is it possible to become immune to the effects of drugs when taking them for so long? Thanks Laurie
| Response from Dr. Horwath
With all of the SSRI antidepressants (Prozac, Zoloft, Paxil, Celexa), there are descriptions of taking the medication for a period of time with good response, and then appearing to lose the antidepressant effect. The reason for this is not clear, but the loss of effect can sometimes be remedied with an increase in dose.
In your case, you've been on Prozac for 15 years, and I assume you took it for this extended time because you had a good response. Losing the response after 15 years suggests that maybe something else is going on. If you are HIV+, you may benefit from a medical examination to rule out some medical cause of the change. Medical problems unrelated to HIV can also cause anxiety, depression and hypersomnia (e.g. hypothyroidism). If you recently started taking another medication, such as efavirenz (Sustiva), that may explain it.
If you don't find another cause, or if a dose adjustment doesn't work, then a switch to Effexor might be a reasonable move. Whatever you decide, consulting a psychiatrist with experience in depression, psychopharmacology, and/or HIV/AIDS is a good idea.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Meaning Chlamydia Igg Test Positive?
- What If I've Never Had Sex And I Have Herpes?
- What Happens When You Take The Hpv Vaccine But Already Have Genital Warts?
- What Does It Mean To Have Herpes Antibodies?
- What Are Limitations Of Haart?
- What Is The Typical Incubation Period For Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.